Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

June 3, 2017O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2017, 6:17 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2017, 6:17 PM CDT (23:17 UTC)
Expired
Jun 3, 2017, 6:30 PM CDT
In force
13 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:20 PM CDTTSTM WND GST 60Granville, IA50 TO 60 MPH WINDS AND DIME SIZE HAIL. SEVERAL TREES DOWN THROUGHOUT TOWN. ALSO REPORTED 2.25 INCHES RAINFALL IN 20-30 MINUTES, WHICH PRODUCED SOME BRIEF STREET FLOODING. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS53 KFSD 032317
SVRFSD
IAC141-167-032330-
/O.NEW.KFSD.SV.W.0023.170603T2317Z-170603T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
617 PM CDT SAT JUN 3 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sioux County in northwestern Iowa...
  Southwestern O'Brien County in northwestern Iowa...

* Until 630 PM CDT

* At 614 PM CDT, a severe thunderstorm was located just northwest of 
  Granville, or 8 miles east of Orange City, moving southeast at 15 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Granville through 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9603 4311 9596 4309 9571 4291 9582
TIME...MOT...LOC 2314Z 302DEG 14KT 4299 9589 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
1 follow-up statement
984 
WWUS53 KFSD 032330
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
630 PM CDT SAT JUN 3 2017

IAC141-167-032339-
/O.EXP.KFSD.SV.W.0023.000000T0000Z-170603T2330Z/
Sioux IA-O'Brien IA-
630 PM CDT SAT JUN 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX AND
SOUTHWESTERN O'BRIEN COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

Locally heavy rain will remain possible with this storm, as it 
drifts across Granville through 645 PM CDT.

LAT...LON 4291 9603 4311 9596 4309 9571 4291 9582
TIME...MOT...LOC 2329Z 302DEG 14KT 4296 9583 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:07 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 3, 6:07 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
607 PM CDT Sat Jun 3 2017

.SHORT TERM...(This evening through Sunday)
Issued at 256 PM CDT Sat Jun 3 2017

Frontal boundary extending from Yankton to Sioux Falls to Slayton
will continue to slowly sag southeastward and will finally exit the
area by late tonight. Very dry airmass has prevented precipitation
from developing along this boundary so far this afternoon, however
with strong heating and mid level moisture beginning to pool some
ahead of the front, expect spotty showers to begin popping up in the
cumulus field now developing in northwest Iowa, far southeast SD and
southern Minnesota. Certainly looks like enough elevated instability
for thunderstorms, but shear profiles do not support severe
thunderstorm activity. Can't rule out some small hail or gusty winds
in some of the storms. With the loss of daytime heating mid evening,
the front weakens and the showers will quickly diminish.

With plenty of sunshine, modest mixing under northwest flow, and
warm thermal profiles, Sunday will be another hot day. Expect
temperatures to be similar to today. Given that most locations
heated out warmer than guidance, went ahead and bumped highs a
degree or two for Sunday. Again, we should see highs in the mid 80s
to lower 90s. Northwest winds will not be particularly strong, and
mainly in the 5 to 15 mph range, so overall it looks like a pleasant
summery Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 256 PM CDT Sat Jun 3 2017

Upper level ridge will continue to bring warm and mostly dry
conditions through mid-week. The work week starts slightly cooler
than Sunday, as a backdoor cold front slides southward into the
area Sunday night into Monday. Dry air and northeasterly flow will
bring highs in the upper 80s west of I-29, and in the lower 80s
east...with lower readings around Buffalo Ridge area.

An upper wave over southern Canada/Northern Plains will move
southeastward, while at the surface a frontal boundary will develop
across central Dakotas Tuesday night into Wednesday. Profiles
suggest an increase in moisture associated with this system, but
there is no enough forcing/dynamics with it. Moderate instability,
strong theta-e advection and southerly surface winds will support
scattered showers and isolated thunderstorms. Most of the
precipitation on Tuesday will occur west of I-29, and increases
eastward early Wednesday morning.

As the main upper low pressure slides southeastward across the Upper
Mississippi Valley, isolated showers and thunderstorms will be
possible through the weekend. Uncertainty in timing and location
remains among models; therefore kept it as slight chances. Besides
periodic chances of precipitation, the second half of the extended
looks mild with near or slightly above seasonal temperatures.
Highs will generally stay from the lower to mid 80s, and lows in
the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 606 PM CDT Sat Jun 3 2017

Line of high-based showers/thunderstorms drifting slowly east to
southeast across northwest Iowa early in the period. Storms are
expected to weaken with loss of heating toward sunset, but thunder
may impact KSUX vicinity through 01Z. After storms diminish in the
mid-late evening, looking for clear skies and light winds through
the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Jun 3, 3:17 AM CDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
317 AM CDT Sat Jun 3 2017

MNZ071-072-080-097-SDZ038>040-050-052>065-040830-
Lincoln MN-Lyon MN-Murray-Pipestone-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
317 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ066>071-040830-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
317 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered storms will be possible this afternoon.
Severe storms are not expected, though winds could gust up to 40
mph in any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 3, 5:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SAT JUN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 ESE VERMILLION        42.77N 96.90W
06/03/2017  E0.88 INCH       CLAY               SD   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.